phone +7 (3412) 91 60 92

Archive of Issues

Russia Vladivostok
Section Mathematics
Title Model of three dimensional double-diffusive convection with cells of an arbitrary shape
Author(-s) Kozitskii S.B.a
Affiliations Pacific Oceanological Institute, Far Eastern Branch of the Russian Academy of Sciencesa
Abstract Three-dimensional double-diffusive convection in a horizontally infinite layer of an uncompressible liquid interacting with horizontal vorticity field is considered in the neighborhood of Hopf bifurcation points. A family of amplitude equations for variations of convective cells amplitude is derived by multiple-scaled method. Shape of the cells is given as a superposition of a finite number of convective rolls with different wave vectors. For numerical simulation of the obtained systems of amplitude equations a few numerical schemes based on modern ETD (exponential time differencing) pseudospectral methods have been developed. The software packages have been written for simulation of roll-type convection and convection with square and hexagonal type cells. Numerical simulation has showed that the convection takes the form of elongated ''clouds" or ''filaments". It has been noted that in the system quite rapidly a state of diffusive chaos is developed, where the initial symmetric state is destroyed and the convection becomes irregular both in space and time. At the same time in some areas there are bursts of vorticity.
Keywords double-diffusive convection, amplitude equation, multiple-scale method
UDC 517.955.8, 532.529.2
MSC 34E13, 76E06, 76R99
DOI 10.20537/vm120404
Received 16 May 2012
Language Russian
Citation Kozitskii S.B. Model of three dimensional double-diffusive convection with cells of an arbitrary shape, Vestnik Udmurtskogo Universiteta. Matematika. Mekhanika. Komp'yuternye Nauki, 2012, issue 4, pp. 46-61.
  1. Getling A.V. Rayleigh–Benard Convection: Structures and Dynamics, Advanced Series in Nonlinear Dynamics, 1998, vol. 11, Singapore-River Edge, New Jersey: World Scientific, 245 p.
  2. Huppert H.E., Turner J.S. Double-diffusive convection, J. Fluid Mech., 1981, vol. 106, pp. 299–329.
  3. Kozitskiy S.B. Fine structure generation in double-diffusive system, Phys. Rev. E, 2005, vol. 72, no. 5, pp. 056309-1–056309-6.
  4. Stommel H., Arons A.B., Blanchard D. An oceanographical curiosity: the perpetual salt fountain, Deep-Sea Res., 1956, vol. 3, pp. 152–153.
  5. Knobloch E., Moore D.R., Toomre J., Weiss N.O. Transitions to chaos in two-dimensional double-diffusive convection, J. Fluid Mech., 1986, vol. 166, pp. 409–448.
  6. Meca E., Mercader I., Batiste O., Rami’rez-Piscina L. Blue sky catastrophe in double-diffusive convection, Phys. Rev. Lett., 2004, vol. 92, pp. 234501-1–234501-4.
  7. Newell A.C., Whitehead J.A. Finite bandwidth, finite amplitude convection, J. Fluid Mech., 1968, vol. 38, pp. 279–303.
  8. Zippelius A., Siggia E.D. Stability of final amplitude convection, Phys. Fluids, 1983, vol. 26, pp. 2905–2915.
  9. Bretherton C.S., Spiegel E.A. Intermittency through modulational instability, Phys. Lett., 1983, vol. 96A, pp. 152–156.
  10. Kozitskiy S.B. Amplitude equations for a system with thermohaline convection, J. Appl. Mech. and Tech. Phys., 2000, vol. 41, no. 3, pp. 429–438.
  11. Balmforth N.J., Biello J.A. Double diffusive instability in a tall thin slot, J. Fluid Mech., 1998, vol. 375, pp. 203–233.
  12. Kozitskiy S.B. Amplitude equations for three-dimensional double-diffusive convection in the neighborhood of Hopf bifurcation points, Vestn. Udmurt. Univ. Mat. Mekh. Komp'yut. Nauki, 2008, no. 3, pp. 46–60.
  13. Kozitskiy S.B. Amplitude equations for three-dimensional roll-type double-diffusive convection with an arbitrary cell width in the neighborhood of Hopf bifurcation points, Vestn. Udmurt. Univ. Mat. Mekh. Komp'yut. Nauki, 2010, no. 4, pp. 13–24.
  14. Landau L.D., Lifshits E.M. Fluid Mechanics, Course of Theoretical Physics Vol. 6, Oxford: Pergamon Press, 1999, 539 p.
  15. Weiss N.O. Convection in an imposed magnetic field. Part 1. The development of nonlinear convection, J. Fluid Mech., 1981, vol. 108, pp. 247–272.
  16. Nayfeh A.H. Introduction to perturbation techniques, New York–Chichester–Brisbane–Toronto: John Wiley and Sons, 1993, 536 p.
  17. Cooke K.L. Differential difference equations and nonlinear initial-boundary-value problems for linear hyperbolic partial differential equations, J. Math. Anal. and Appl., 1968, vol. 24, pp. 372–387.
  18. Cox S.M., Matthews P.C. Exponential time differencing for stiff systems, J. Comput. Phys., 2002, vol. 176, pp. 430–455.
Full text
<< Previous article
Next article >>